Your Medications Could Cause Hearing Loss

Your Medications Could Cause Hearing Loss

Did you know that some over-the-counter and prescription medications on the market today can cause hearing loss? Not only that, but as the toxins from the drugs accumulate in your body, the damage worsens. It may be temporary, or in some cases permanent.

Ototoxicity is when hearing loss is caused by a medication or supplement. Often the damage can be reversed by simply stopping the medication, but sometimes the medicines can damage the delicate hair cells in the inner ear, which are responsible for hearing and balance. This can result in symptoms of vertigo or permanent hearing damage.

The American Speech-Language-Hearing Association (ASHA) stated that right now there are more than 200 medications and chemicals that cause balance disorders like vertigo, as well as hearing loss. If you are taking any medications, especially those in the classes listed below, it’s a good idea to talk to your doctor or audiologist about whether these drugs may be ototoxic.

Pain Relievers

NSAIDs, anti-inflammatory drugs that effectively reduce inflammation and pain such as aspirin, acetaminophen and ibuprofen, regular use of these medications can also cause hearing loss. In most cases the hearing loss can be alleviated or halted by stopping the medications, but if you regularly take any of these drugs, such as a daily aspirin for your heart, talk to your doctor about how it may be affecting your hearing.

Diuretics

Diuretics are often prescribed for conditions such as high blood pressure, edema and glaucoma, but sometimes these medications can cause tinnitus and temporary hearing loss.

Antibiotics

Aminoglycosides are a classification of antibiotics that have a side effect of hearing loss. This type of antibiotic is typically prescribed for more serious infections like meningitis that don’t respond to other medications.

Chemotherapy

Hearing loss can be a side effect of the drug Cisplatin, which is often used to treat testicular, bladder and ovarian cancers. Vertigo, tinnitus and hearing difficulty, either temporary or permanent, can result in the use of this drug. Doctors and researchers are looking for ways to deliver this chemotherapy to tumors without affecting hearing health.

If you regularly take one of these medications, it’s good to know the potential side effects and be prepared. Not everyone reacts the same way or has the same side effects with medications, so if you suspect your hearing is affected by one of these drugs, talk to your doctor or audiologist.

Los Gatos Audiology is here to help you protect your hearing health. Call today and come in for your yearly hearing exam so you can stay ahead of the curve and protect your hearing, your brain and your health.

We’ve served San Jose and the Bay Area for over 40 years, providing the right solution for Your Life. Your Style.

Leave a Reply